Lake Huron, 2021

Marine Thunderstorm Wind in Lake Huron, June 21, 2021

June 21, 2021 · NWS APX · 1 event in 1 county or zone

A line of showers moved out of northern Michigan into Lake Huron just before noon, producing a wind gust of 41 mph at Tawas Point.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of showers moved out of northern Michigan into Lake Huron just before noon, producing a wind gust of 41 mph at Tawas Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 21, 9:17 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 21, 9:17 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1017 AM EDT Mon Jun 21 2021

.UPDATE...
Issued at 1008 AM EDT Mon Jun 21 2021

The basic idea from the overnight/morning forecast still holds for
the most part. Have been doing some tweaking as the wrap around
moisture with the exiting system moves over the forecast area. One
line of showers on the leading edge of the lighter rain has
cropped up, in the SE counties, which bears some watching, but
look like they should move off the shore without incident.
Otherwise, the main concentration for the day will be monitoring
showers, winds and the frost potential later tonight.

&&

.NEAR TERM...(Today through Tonight)
Issued at 326 AM EDT Mon Jun 21 2021

Impactful Weather: Scattered thunderstorms early, gusty winds, beach
hazards due to rip currents, gales, frost potential

Pattern synopsis and forecast: 995mb surface low near GRB early this
morning, deepening as it moves quickly into Ontario this morning.
Warm front remains well to our south over southern MI, held in place
by waves of convection over the southern lakes. Deformation rains
across upper Michigan with just scattered showers over northwest
lower. Showers will become more numerous in advance of the strong
cold front over the next several hours, with scattered
thunderstorms developing within modest instability axis of 500
j/kg. Given the steepening mid level lapse rates and fairly
impressive shear profiles, can't rule out a few hail producing
storms. But at this point, any severe potential looks limited and
isolated in nature.

A period of wrap-around light rain/drizzle likely for a time this
morning after fropa across at least parts of eastern upper and
northwest lower, enhanced across northern lower by terrain
influences. A grungy first half of the day with low clouds, light
precipitation and developing gusty winds.  Drier air will eventually
scour out the low level moisture as the afternoon progresses with
strong cold air advection driving 850mb temperatures toward 0c (is
this late June??). Mild temperatures to start the day will settle
into the lower to middle 50s behind the front and not move much the
remainder of the day.  Eastern/southeast parts of the area will
remain in the mild air the longest, likely not seeing temperatures
drop until the afternoon.  Stronger winds aloft will be mechanically
mixed to the surface with the cold air surge after fropa, resulting
in gusts of 20-30 mph (locally higher over eastern upper). Quite a
chilly first full day of summer!

Surface high pressure and ridging aloft builds quickly into the
Great Lakes tonight, setting the stage for a cold (by late June
standards) night.  Interior areas will likely fall into the middle
and upper 30s with frost a possibility.  But there are few question
marks (aren't there always).  We may keep some mixing going into the
early evening as winds subside.  There also may not be completely
clear skies throughout the night, with the potential for at least
some higher clouds to sneak into western areas before morning ahead
of a weak disturbance.  Because of these questions and with lots of
current weather, will leave a frost headline decision to the
dayshift.  But we will highlight frost potential in the HWO and our
graphics.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 326 AM EDT Mon Jun 21 2021

...Shower potential once again...

High impact weather potential: A few isolated thunderstorms are
possible...none expected to become severe at this time.

The Great Lakes region remains in a broad upper-level trough pattern
with surface high pressure centered just off to our southeast.
Moisture being advected on south to southwesterly winds will produce
chances of showers Tuesday and again Wednesday as a couple
shortwaves move through the upper-level trough. Some rumbles of
thunder will also be possible, but very isolated and just your run
of the mill sort as lapse rates and shear lack any values to produce
severe thresholds. The shower potential is also very slim, with
mainly mist/sprinkles/very light rain expected. Forecast chances at
this time are less than 25% throughout this forecast period. So
although rain chances will be in the forecast, chances are you may
not even see any precipitation. Winds will be westerly Tuesday with
some gusts of around 20-25 mph possible. Winds become more
southwesterly as aforementioned high slides a bit farther to the
east and will be a bit breezy again...especially during the
afternoon hours. Temperatures will be fall-like Tuesday, only
reaching into the upper 50s to low 60s, and warm into the low to mid
70s Wednesday. Lows Tuesday night drop to the low to mid 40s with a
few of our normally "cold" locations possibly dropping into the high
30s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 326 AM EDT Mon Jun 21 2021

High Impact Weather Potential: Minimal

Mainly broad troughing is expected to continue with a more summer-
like pattern setting up as the high pressure mentioned in the
previous forecast period remains off to the east and a weak
developing area of low pressure to our west strengthens moisture and
temperature advection on southwesterly winds. Shortwaves at
different periods of the work week will produce shower chances, with
the best chances of precipitation (more widespread) to be at the end
of the work week and into the weekend with a possible cold front
reaching the Great Lakes area. This is still a ways out and will
most likely change in timing and/or location. Temperatures will
continue to moderate Thursday...finally reaching into the upper 70s
to mid 80s once again, but will drop back into the low 70s behind
the cold front when and if it does come to fruition. Winds will be
breezy throughout the long term period as the gradient remains
somewhat tight.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM EDT Mon Jun 21 2021

A strong cold front will sweep across the area this morning
ushering in much cooler temperatures and gusty winds. A period of
lower clouds will move into the area after fropa, with widespread
MVFR cigs and likely IFR cigs at times for a few hours this
morning. Scattered rain showers through mid morning, with patchy
drizzle possible as well. Cigs will gradually improve to VFR this
afternoon.

Winds will shift to the NW after fropa and gust to 30kts at times.
Lighter winds tonight as high pressure moves in from the west.

&&

.MARINE...
Issued at 326 AM EDT Mon Jun 21 2021

Deepening surface low will move quickly into Canada this morning.
Behind the system, winds turn NW and become gusty today into this
evening. Gale force gusts are a good bet for a good portion of
the nearshore waters in northern Michigan.

Winds diminish later tonight. Some gustiness will persist, although
winds/waves should be largely below headline criteria.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
     020-021-025-031-098-099.
     BEACH HAZARDS STATEMENT through this evening for MIZ017-018.
LH...SMALL CRAFT ADVISORY until 3 AM EDT Tuesday for LHZ349.
     GALE WARNING until 10 PM EDT this evening for LHZ347-348.
     SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ346.
     GALE WARNING until 6 PM EDT this evening for LHZ345.
LM...GALE WARNING until 6 PM EDT this evening for LMZ323-342-344-345.
     SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ341-346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&

UPDATE...JL
NEAR TERM...JK
SHORT TERM...TL
LONG TERM...TL
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Jun 21, 4:48 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
548 AM EDT Mon Jun 21 2021

MIZ016>018-020>036-041-042-086>088-095>099-221000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
548 AM EDT Mon Jun 21 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

An isolated thunderstorm possible early. Severe storms are not
expected.

There is a high swim risk due to rip currents and high waves on
many northern lower Michigan beaches today. See the latest coastal
hazard message for additional details.

Areas of frost are possible later tonight over interior areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible Tuesday and Tuesday night
across the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
548 AM EDT Mon Jun 21 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

An isolated thunderstorm possible early. Severe storms are not
expected.

Gale force gusts are expected today across many of the nearshore
waters of northern Michigan. See the latest marine weather
messages and nearshore forecasts for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather to the
National Weather Service.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 21, 8:28 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
928 AM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     HEAVY RAIN       1 S SAULT STE. MARIE    46.47N 84.37W
06/21/2021  M1.10 INCH       CHIPPEWA           MI   AWOS

            AWOS STATION KANJ SAULT STE MARIE -
            MUNICIPAL AIRPORT.

&&

The radar

The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 21, 10:49 AM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
44.250, -83.460

Mesonet station xtaw Tawas Point.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970389.